E-ISSN 2218-6050 | ISSN 2226-4485
 

Case Report


Dermatologic adverse effect of subcutaneous furosemide administration in a cat

Chiara Mazzoldi, Francesca Aspidi, Giovanni Romito.


Abstract
Background:
Furosemide is a mainstay of treatment in congestive heart failure (CHF) and is widely prescribed to dogs and cats by several formulations, including the subcutaneous one. In canine and human medicine, dermatologic adverse effects to subcutaneous furosemide (SF) have been documented; conversely, no prior case has been published describing skin reactions to this therapeutic protocol in cats. In this report, we describe, for the first time in feline medicine, a suspected dermatologic adverse effect after SF in a cat.
Case Description:
A 2-year-old domestic shorthair cat was presented for CHF associated with lung edema and pleural effusion. Echocardiography revealed asymmetric left ventricular myocardial thickening and severe left atrial dilation. The cat was hospitalized and initially treated with oxygen, intravenous furosemide and clopidogrel. After discharge, the route of administration of furosemide was switched from intravenous to oral. Within the following 2 weeks, the cat experienced two relapses of lung edema despite the progressive increase of furosemide dose, the addition of spironolactone and adherence to the therapeutic protocol by the owners. The dose of furosemide was further increased and its route of administration at home was switch from oral to parental. As the owner were not able to administrate intramuscular injections, SF was prescribed. This allowed preventing further episodes of lung edema. However, although the cat had never presented skin problems before, multiple well-defined circular, crusted ulcerative cutaneous lesions associated with alopecia developed at the sites of furosemide injections 2 weeks later. After ruling out several differential diagnoses for these lesions, a rare side effect to furosemide, not yet described in cats but already known in canine and human medicine, was strongly suspected as the possible cause. Therefore, the ongoing injectable formulation of furosemide was interrupted and substitute that with an alternative brand, maintaining the same dose and route of administration. Thanks to this change, the dermal ulcerations disappeared within 1 month. Subsequently, the cat experienced neither further skin problems nor recurrence of lung edema.
Conclusion:
Although SF is sometimes prescribed in small animal practice, it should be noticed that this may lead to dermatologic adverse reactions in the cat.

Key words: Congestive heart failure, Diuretic resistance, Feline, Left ventricualr myocardial thickening, Skin reaction


 
ARTICLE TOOLS
Abstract
PDF Fulltext
HTML Fulltext
How to cite this articleHow to cite this article
Citation Tools
Related Records
 Articles by Chiara Mazzoldi
Articles by Francesca Aspidi
Articles by Giovanni Romito
on Google
on Google Scholar


How to Cite this Article
Pubmed Style

Mazzoldi C, Aspidi F, Romito G. Dermatologic adverse effect of subcutaneous furosemide administration in a cat. Open Vet J. 2023; 13(8): 1027-1031. doi:10.5455/OVJ.2023.v13.i8.9


Web Style

Mazzoldi C, Aspidi F, Romito G. Dermatologic adverse effect of subcutaneous furosemide administration in a cat. https://www.openveterinaryjournal.com/?mno=146571 [Access: February 13, 2024]. doi:10.5455/OVJ.2023.v13.i8.9


AMA (American Medical Association) Style

Mazzoldi C, Aspidi F, Romito G. Dermatologic adverse effect of subcutaneous furosemide administration in a cat. Open Vet J. 2023; 13(8): 1027-1031. doi:10.5455/OVJ.2023.v13.i8.9



Vancouver/ICMJE Style

Mazzoldi C, Aspidi F, Romito G. Dermatologic adverse effect of subcutaneous furosemide administration in a cat. Open Vet J. (2023), [cited February 13, 2024]; 13(8): 1027-1031. doi:10.5455/OVJ.2023.v13.i8.9



Harvard Style

Mazzoldi, C., Aspidi, . F. & Romito, . G. (2023) Dermatologic adverse effect of subcutaneous furosemide administration in a cat. Open Vet J, 13 (8), 1027-1031. doi:10.5455/OVJ.2023.v13.i8.9



Turabian Style

Mazzoldi, Chiara, Francesca Aspidi, and Giovanni Romito. 2023. Dermatologic adverse effect of subcutaneous furosemide administration in a cat. Open Veterinary Journal, 13 (8), 1027-1031. doi:10.5455/OVJ.2023.v13.i8.9



Chicago Style

Mazzoldi, Chiara, Francesca Aspidi, and Giovanni Romito. "Dermatologic adverse effect of subcutaneous furosemide administration in a cat." Open Veterinary Journal 13 (2023), 1027-1031. doi:10.5455/OVJ.2023.v13.i8.9



MLA (The Modern Language Association) Style

Mazzoldi, Chiara, Francesca Aspidi, and Giovanni Romito. "Dermatologic adverse effect of subcutaneous furosemide administration in a cat." Open Veterinary Journal 13.8 (2023), 1027-1031. Print. doi:10.5455/OVJ.2023.v13.i8.9



APA (American Psychological Association) Style

Mazzoldi, C., Aspidi, . F. & Romito, . G. (2023) Dermatologic adverse effect of subcutaneous furosemide administration in a cat. Open Veterinary Journal, 13 (8), 1027-1031. doi:10.5455/OVJ.2023.v13.i8.9